Background: Crohn's ulcerative gastrointestinal disease is presently managed through a variety of medical interventions, including-according to severity of illness-anti-inflammatory, immunosuppressive, and corticosteroid agents; and with remedial surgery to correct anatomical abnormalities caused by disease processes. The immunosuppressant azathioprine (or its metabolite, 6-mercaptopurine) is considered an efficient maintenance therapy for Crohn's, but there is always concern about bone-marrow suppression, liver damage, and other adverse effects. For how long persons with this disease should be given these drugs has not been determined.
Methods: Patients who were treated with azathioprine or 6-mercaptopurine for more than 6 months, and who were in prolonged clinical remission (> 6 months without steroids) were followed. The time-to-relapse was analysed in those on treatment, in those who stopped treatment for reasons other than a relapse, and in the whole sample, taking into account that they could be treated with the drugs or not, as a function of time. The influence of concomitant variables on time-to-relapse rate was examined using the Cox proportional hazard model.
Findings: In the 157 patients who continued to take the therapy, cumulative probabilities of relapse at 1 and 5 years were 11% and 32% respectively. Female gender, younger age, and a time for achieving remission more than 6 months were associated with a higher risk of relapse. In 42 patients who stopped therapy, probabilities of relapse at 1 and 5 years were 38% and 75%, respectively. Male gender, younger age and duration of remission less than 4 years were associated with a higher risk of relapse. After 4 years of remission on these drugs, the risk of relapse appeared to be similar, whether the therapy was maintained or stopped.
Interpretation: Taking into account the potential risks of long-term immunosuppressive therapy, the usefulness of maintaining azathioprine or 6-mercaptopurine in patients who have been in remission for more than 4 years is questionable.